Hello. I have been self injecting B12 for some months as I believe I have PA , though do not have a definite diagnosis. Since I have all the symptoms and injections most definitely help - that is good enough for me. My question relates to one aspect of B12 that may not have been covered on this site. For some months my skin has seen a growing number of small red spots - in most parts of my body but particularly in upper arms, shoulder and abdomen. I have not seen a dermatologist but I see on the net that they may be so-called 'petachiae' - a condition caused by (among other reasons) deficiency in vitamins B12, B9, C and D. Has anyone else here noticed this particular phenomenon? Many thanks.
B12 + Petachiae: Hello. I have been... - Pernicious Anaemi...
Hello fbirder. Thanks for your reply. I am afraid I don't know what they are really. I checked a few dermatology sites and they suggested that B12 deficiency is one cause of petachiae along with folate and C and D deficiency. But the spots may also be angioma (cherry) or the condition you suggest. I think that you are right - that they are harmless. It just seems a coincidence that they appeared at about the same time as my B12 problem began...
Hi Frank77. Like fbirder, I haven't heard of B12 deficiency causing Petachiae - although it can cause bruising, which is quite different from Petachiae.
However, Petachiae is also sometimes called an 'anaemia rash', so whilst not being associated with B12 deficiency per se, it can be associated with the macrocytic anaemia that sometimes occurs in the early stages of B12 deficiceny / PA...or indeed any form of anaemia, iron deficiency anaemia being one.
Here's some information about that:
However, Petechiae can be associated with a wide range of medical conditions, including (but not limited to) a wide range of autoimmune conditions.
Here's more information about Petachiae, including images of what it looks like:
Because of the wide range of potential causes, rather than assume this is caused by some sort of vitamin deficiency, I think it would be wise to discuss this with your GP who will be able to confirm whether or not Petachiae is present and if so, investigate the cause and decide on any further actions, if necessary.
Good luck. Be interested to hear how you get on.
That's most interesting, thanks. This is one of the sites that suggested a link between vitamin deficiency (including B12) and petachiae:
Vitamin deficiency is No 8 in the list of causes they give, so you are certainly right that there can be many reasons for petechiae. I will read all of these links with interest and then decide whether this is worth a visit to my GP. Thanks again.
Hi Frank77. I've had a look at the link you posted above and yes, this says that they can be caused by nutritional deficiencies. However, as you're having B12 injections, you can probably rule B12 out as a cause. Vitamin C, K and Folate...less likely if you eat a healthy balanced diet, but you could ask your GP to check levels.
As you've had these spots for months, then I think it's certainly worth discussing with your GP to confirm dignosis (or not) and rule out other potential underlying causes, which may require treatment - especially if you're not feeling too healthy. And even if only for your own peace of mind.
Especially important if anyone else in the family suffers from PA or another autoimmune condition, which makes some sort of autoimmune involvement a more likely (but not certain) cause.
Might also be worth asking your GP for the IF antibody test to see if you have PA - as you suspect. Bit of a problematic test since 40%-60% of those with PA test negative but can still have PA. But still worth a try.
Hello Foggyme. Most interesting. Actually, after fbirder's suggestion that these spots may be angioma (Campbell de Morgan) and not petechiae, I have been looking at various descriptions and photos of both and I must say that angioma does appear to be what I have. For one thing my small red spots do not appear in clusters, but singly and all over the body. If this is what I have they are indeed harmless, unrelated to B12 deficiency and I don't think they justify a visit to my GP. Thanks for your help.
I am sure you are right... I will think about it all now. I think I just wanted to know if any other people on this form with B12 deficiency have had any experience of these small red spots. The site I mentioned above clearly points to a connection, but it appears that no one so far on the site can confirm this, which is interesting.
I have got these!! I've also got cherry angiomas too which look different and are slightly raised, these small red dots are like a small pin prick under the skin, I've had them for a few years now, and always forget to ask gp about it, I have new ones appear and some disappear, I've often wondered what they are.
Thank you Sanders1. I have been looking at this bromine poisoning business - had never heard of it until now. I think I will try the iodine supplements suggested on several sites. You are right that this has nothing to do with B12 though. Petachiae are another matter: they do seem to be connected with vitamin deficiency, including B12.
I had Petachiae caused by severe B12 deficiency. It manifested all over my legs. Broken blood vessels everywhere that appeared like raised, angry, almost fluid-filled bumps - it was awful. It has resolved with a year of B12 injections 3/week. My internist said it was part of the autoimmune process (I’m celiac, though negative for PA). Hope your injections help. Good luck!
It’s very interesting how our bodies individually react to similar issues. I’ve always had hyper-reactive skin (with bug bites, chicken pox, etc.) and my Anemia was quite serious. So, I wonder if it was a combo of oversized red blood cells + reactive skin that created a perfect storm. Hope you sort the cause of your issue our, too!